Ohio, 2018

Damaging Wind in Ohio, June 18, 2018

June 18, 2018 · NWS IWX · 1 event in 1 county or zone

Southward sagging stationary frontal zone augmented with outflow particularly from intense West to East cluster of intense storms that developed mid afternoon across southern WI eastward through southwestern Lower Michigan. High precipitable water values, very unstable conditions and DCAPE around 1000 J/KG were in place with a poorly sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Southward sagging stationary frontal zone augmented with outflow particularly from intense West to East cluster of intense storms that developed mid afternoon across southern WI eastward through southwestern Lower Michigan. High precipitable water values, very unstable conditions and DCAPE around 1000 J/KG were in place with a poorly sheared environment. Several small bowing segments developed in areas causing localized swaths of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 1:41 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 1:41 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
241 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Issued at 236 PM EDT Mon Jun 18 2018

A heat advisory remains in effect through this evening highs
rising to between 90 and 95 and heat indices to around 100.
Isolated showers and storms are possible through this evening
near Michigan border. Somewhat cooler air will spread into the
area for the rest of the week and be accompanied by periodic
chances for showers and thunderstorms storms. Some storms may
produce very heavy rainfall on Tuesday.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 236 PM EDT Mon Jun 18 2018

The fcst area remains under a heat advisory through this evening
as temperatures have climbed through the 80s early this aftn.
Expect temperatures to top out in the low to mid 90s with heat
indices over 100 most places. Convection that was occurring to the
north across MI this morning has dissipated with some
redevelopment along and north of I90. HiRes models point to
scattered convection across the northern half of the area then
dissipating after 03-04Z. There should be a lull overnight and
then another round of thunderstorms Tue aftn. CAPE values are well
above 2000 this aftn and is expected for Tue. Precip water values
have been 1.5 to 1.75 today are fcst to rise to around 2 inches
by Tue. The frontal boundary oriented e-w just to our north today
will sink southward overnight and be situ across U.S. 30 by Tue
aftn where the precip focus should be for tmrw into tmrw night. A
marginal risk for svr exists into tonight with isolated damaging
wind being the primary threat. With the boundary shifting
southward the threat area focuses on the southern third of the
fcst area Tue for both rainfall and isolated damaging wind.

Since the HiRes models do not keep thunderstorms ongoing through
the night...do not think flooding will be an issue in the near
term even if individual storms are efficient rainfall producers.
However will mention in the weather story the potential for heavy
rains Tue aftn.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 236 PM EDT Mon Jun 18 2018

An upper low over the northern Rockies will translate into the
central plains during the midweek period reaching Illinois by
Friday. The low will meander as upper level ridging blocks
eastward movement of the low. As the ridge flattens the low lifts
newd into the Gtlks by the weekend. Ahead of this...our weather
pattern will remain unsettled with chances for precipitation most
days except Wed night/Thu. Temperatures are expected to be more
seasonal with highs in the upper 70s to lower 80s through the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 131 PM EDT Mon Jun 18 2018

High pressure is gradually beginning to give way to an incoming
frontal boundary. At this moment, a few showers have developed
along the IN-MI stateline on the outflow boundary of a previous
storm complex. The thinking is that showers/storms may not have
enough time to gather themselves before impacting SBN these next
few hours. However, there is no denying that showers/storms are
popping up near the terminal. Later this afternoon, it is
possible that these showers/storms make it to FWA. Confidence
here is medium at best.

Overnight, there can be more passing showers/storms as the cold
front slides in from the north. It is after this frontal passage
when ceilings may come tumbling down to IFR. At this time, opted
for a lower-end MVFR ceiling to see how the front associated
showers/storms plays out.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.

OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...MF
LONG TERM...MF
AVIATION...KB

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 4:33 AM EST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
533 AM EDT Mon Jun 18 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
533 AM EDT Mon Jun 18 2018 /433 AM CDT Mon Jun 18 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

A heat advisory is in effect today with temperatures rising from 90
to 95 this afternoon with heat indices around 100.

Thunderstorm chances will be increasing tonight. Severe weather is
not expected, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for storms from Tuesday through the end of the
week. The storms are not expected to become severe, but some will
likely have locally heavy rainfall and possibly gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
533 AM EDT Mon Jun 18 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 18, 2:48 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
348 PM EDT MON JUN 18 2018

INZ005-182015-
Elkhart-
348 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART COUNTY...

At 348 PM EDT, a strong thunderstorm was located near Nappanee,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Goshen, Nappanee, Wakarusa, New Paris, Benton, Locke, Southwest,
Foraker and Waterford Mills.

&&

LAT...LON 4165 8577 4147 8569 4144 8591 4144 8602
      4153 8606
TIME...MOT...LOC 1948Z 250DEG 23KT 4149 8595

CR
Special weather statement, Jun 18, 5:02 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT MON JUN 18 2018

INZ008-009-182230-
Noble-De Kalb-
602 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND
SOUTHWESTERN DE KALB COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Avilla, or 9
miles southwest of Kendallville, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Auburn, Kendallville, Garrett, Avilla, Albion, Swan, Corunna, Altona,
Ege, Green Center, Butler Center, Lisbon, Saint Johns, Laotto and
Sedan.

This includes Interstate 69 in Indiana between mile markers 323 and
331.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4128 8543 4141 8540 4145 8507 4127 8503
TIME...MOT...LOC 2201Z 280DEG 21KT 4132 8533

JAL
Special weather statement, Jun 18, 5:11 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
611 PM EDT MON JUN 18 2018

OHZ001-002-182245-
Fulton-Williams-
611 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FULTON AND EASTERN
WILLIAMS COUNTIES...

At 610 PM EDT, a strong thunderstorm was located near West Unity, or
near Montpelier, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bryan, Archbold, Montpelier, West Unity, Stryker, Fayette, Holiday
City, West Jefferson, Pulaski, Alvordton, Pettisville, Zone, Elmira,
Tedrow, Hallock and Kunkle.

This includes Interstate 80 in Ohio between mile markers 12 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8421 4149 8433 4148 8434 4145 8434
      4148 8460 4166 8459 4170 8420
TIME...MOT...LOC 2210Z 270DEG 27KT 4158 8450

JAL
Special weather statement, Jun 18, 5:26 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT MON JUN 18 2018

INZ013-020-022-182300-
Cass-White-Pulaski-
626 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE...
SOUTHEASTERN PULASKI AND NORTHWESTERN CASS COUNTIES...

At 626 PM EDT/526 PM CDT/, a strong thunderstorm was located 8 miles
northeast of Monticello, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Royal Center, Burnettsville, Idaville, Sitka, Star City,
Thornhope, Headlee, Bell Center, Buffalo and Lake Cicott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 8647 4091 8647 4091 8645 4074 8643
      4074 8675 4090 8678
TIME...MOT...LOC 2226Z 249DEG 24KT 4085 8667

JAL

The radar

The Northern Indiana radar (KIWX), 132 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 18, 5:50 PM EST to 5:51 PM EST
Where
Fulton County, 0.52 mi W of Wauseon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -84.140

Trained spotters reported a large tree limb was down across a local road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771865.